Alabama, 2008

Hail and Damaging Winds in Alabama, June 1, 2008

June 1, 2008 · NWS BMX · 26 events in 8 counties and zones

A cold front pushing through the area caused numerous severe thunderstorms, with large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A cold front pushing through the area caused numerous severe thunderstorms, with large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 1, 10:00 AM CST, 45 minutes earlier.

Area forecast discussion, Jun 1, 10:00 AM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1100 AM CDT SUN JUN 1 2008

.UPDATE...

NO BIG CHANGES WERE MADE ON THE AFTERNOON UPDATE TO THE FORECAST.
WELL-DEFINED OUTFLOW BOUNDARY FROM MORNING MCS TO OUR NORTHEAST CUTS
ACROSS THE NORTHEAST CORNER OF OUR CWA.  ANOTHER AREA OF ENHANCED CU
(SOME SORT OF CONVERGENCE ZONE) STRETCHES SW-NE ACROSS THE WESTERN
AND NORTHERN COUNTIES.  MORNING SOUNDINGS SHOWED A BIT OF A CAP
AROUND 700 MB...BUT WITH PLENTY OF CONVECTIVE POTENTIAL SHOULD THAT
CAP BE ERODED OR OVERCOME.

LIKELY POPS STILL SEEM JUSTIFIED FOR THE NORTH HALF...AND I EXPECT
RW/TRW COVERAGE TO STEADILY INCREASE THROUGH THE AFTERNOON.

/61/

&&

.SHORT TERM...TODAY AND MONDAY.

SUNDAY NIGHT AND MONDAY...LOOK FOR THE FRONT MOVING THROUGH THE
STATE TO SLOW.  THOUGH THE FIRST HINT WAS WITH THE 00Z RUNS..BOTH
THE GFS AND THE NAM ARE HINTING AT THE FORMATION OF A MCS IN THE
AREA OF WESTERN TENNESSEE AND NORTHERN MISSISSIPPI...AND HAVE IT
MOVING INTO THE STATE AFTER 00Z TONIGHT.  THIS IS A QUESTIONABLE
FEATURE BUT ONE THAT NEEDS TO BE MONITORED CLOSELY.  HAVE RAISED
POPS DURING THE OVERNIGHT HOURS SUNDAY INTO MONDAY MORNING...AND
AGAIN FOR MONDAY DURING THE DAY AS TEMPERATURES ARE EXPECTED TO SOAR
ONCE AGAIN.  ANY LEFTOVER BOUNDARIES FROM SUNDAY NIGHT COULD BECOME
A CONCERN FOR REDEVELOPMENT ON MONDAY.

27/SWU

&&

.LONG TERM...MONDAY NIGHT THROUGH SUNDAY.

STILL LOOKING RATHER WARM AND DRY IN THE EXTENDED FORECAST.
THICKNESSES SUPPORT TEMPERATURES AS HIGH AS 95 OR 96 DEGREES ON
TUESDAY. WILL TACK A FEW DEGREES ONTO GUIDANCE AND GO WITH A MORE
CONSERVATIVE 93 TO 94. WEAK RIDGING ACROSS THE SOUTHEAST WILL
LIMIT THE POTENTIAL FOR ANY THUNDERSTORM ACTIVITY...BUT WITH SUCH
WARM TEMPERATURES NOT COMFORTABLE TAKING ISOLATED WORDING TOTALLY OUT
OF THE FORECAST. THICKNESSES LOWER A BIT THURSDAY INTO THE
WEEKEND..BUT AFTERNOON HIGHS WILL STILL BE 3 TO 6 DEGREES ABOVE
NORMAL. A TROUGH DEEPENS TO OUR WEST LATE IN THE WORK
WEEK...RESULTING IN A GRADUAL TRANSITION BACK TO SOUTHWESTERLY
FLOW ACROSS CENTRAL ALABAMA. AS A RESULT...RAIN CHANCES WILL
INCREASE SLIGHTLY FOR THE WEEKEND.

&&

.AVIATION...12Z AVIATION DISCUSSION.

WEATHER ACTIVITY WILL BE ON THE INCREASE AT ALL TAFS SITES
TODAY...STARTING IN THE NORTH AROUND 18Z AND EXTENDING TO MGM AND
TOI BY 21Z.  STARTED ADDING CB TO ALL SITES AT 16Z AND TRENDED
TOWARDS VCTS IN THE NORTH BY 20Z AND VCSH IN THE SOUTH BY 22Z.  KEPT
VIS VFR...BUT THERE IS THE POSSIBILITY OF CEILINGS DROPPING TO MVFR
IN THE VICINITY OF TS.  TS WILL BE IN CLUSTERS MOVING THROUGH THE
STATE...WITH THE POTENTIAL FOR A LARGE SCALE +TS EFFECTING TCL AND
EET AFTER 00Z.  WAITING FOR NEXT ISSUANCE AND NEXT MODEL RUN BEFORE
ADDING TO TAFS.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&
Hazardous weather outlook, Jun 1, 5:11 AM CST, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
611 AM CDT SUN JUN 1 2008

CORRECTED TYPO...

ALZ011>015-017>050-021112-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
611 AM CDT SUN JUN 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

WET MICROBURST POTENTIAL:
BIRMINGHAM...MODERATE.
MONTGOMERY...MODERATE.

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY AS A WEAK COLD
FRONT MOVES INTO CENTRAL ALABAMA. CLUSTERS OF THUNDERSTORMS PRODUCING
DAMAGING WINDS AND HAIL...AS WELL AS LOCALLY HEAVY RAINFALL...WILL BE
THE MAIN THREATS. ISOLATED CELLS ARE ALSO POSSIBLE AHEAD OF THE
FRONT. DEVELOPMENT IS EXPECTED TO BEGIN AFTER 12 PM IN THE
NORTHERN COUNTIES AND LOCATIONS SOUTH OF INTERSTATE 85 CAN EXPECT
DEVELOPMENT AFTER 5 PM.

THE WEATHER THREAT WILL NOT BE CONFINED TO THE DAYTIME HOURS.
THOUGH HEATING WILL EXACERBATE THE DEVELOPMENT OF THUNDERSTORMS...
INSTABILITY WILL REMAIN IN THE ATMOSPHERE THROUGH THE OVERNIGHT
HOURS SUNDAY INTO MONDAY MORNING.  THERE IS THE POSSIBILITY OF A
LARGE COMPLEX OF THUNDERSTORMS MOVING THROUGH THE STATE AFTER
SUNSET...SO STAY TUNED TO YOUR NOAA WEATHER RADIO THROUGHOUT TODAY
AND MAKE SURE YOUR RADIO ALERT TONE IS TURNED ON BEFORE GOING TO
BED TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

STRONG STORMS WILL BE POSSIBLE MONDAY. ESPECIALLY DURING THE PEAK
HEATING OF THE DAY...AS THE FRONT FROM SUNDAY WILL BE LINGERING
ACROSS THE STATE.  AGAIN...THE MAIN THREATS WILL BE DAMAGING WINDS...
HAIL...AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BECOME
NECESSARY SUNDAY.

27/SWU

In the hours before

Special weather statement, Jun 1, 10:32 AM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1132 AM CDT SUN JUN 1 2008

ALZ024-011715-
JEFFERSON-
1132 AM CDT SUN JUN 1 2008

...SIGNIFICANT WEATHER ALERT FOR JEFFERSON COUNTY UNTIL 1215 PM
CDT...

AT 1131 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM SYLVAN SPRINGS TO HUEYTOWN
TO ALABAMA ADVENTURE...OR ALONG A LINE EXTENDING FROM 7 MILES
NORTHWEST OF HUEYTOWN TO HUEYTOWN TO BESSEMER...MOVING NORTHEAST AT
18 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH
THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MCADORY.
  ALABAMA ADVENTURE.
  DOLOMITE.
  RAIMUND.
  MULGA.
  ADAMSVILLE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

JD/81

The radar

The Birmingham radar (KBMX), 47 km away, was scanning. The volume nearest the first event began at 16:44 UTC.

Open the radar archive at this moment

Event by event

21 hail, 5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
June 1, 10:45 AM CST
Where
Jefferson County, 0.43 mi SW of Maytown
Measured
35 kt (40 mph) estimated gust
Property damage
$100
Reported by
Trained Spotter
Coordinates
33.545, -87.005

Several medium sized limbs were blown off of trees.

Hail, Jefferson

When
June 1, 11:20 AM CST
Where
Jefferson County, 0.55 mi ESE of Chalkville
Measured
0.75 in hail
Reported by
Public
Coordinates
33.648, -86.641

Hail, Jefferson

When
June 1, 11:25 AM CST
Where
Jefferson County, 1.63 mi WSW of Clay
Measured
0.88 in hail
Reported by
Public
Coordinates
33.687, -86.624

Hail, Jefferson

When
June 1, 11:33 AM CST
Where
Jefferson County, 0.55 mi WNW of Chalkville
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
33.653, -86.659

Hail, Jefferson

When
June 1, 11:35 AM CST
Where
Jefferson County, 1.22 mi NW of Chalkville
Measured
1 in hail
Reported by
Public
Coordinates
33.661, -86.666

Hail, St. Clair

When
June 1, 11:53 AM CST
Where
St. Clair County, 1.34 mi WNW of Margaret
Measured
1 in hail
Reported by
Public
Coordinates
33.690, -86.470

Hail, St. Clair

When
June 1, 11:53 AM CST
Where
St. Clair County, 1.35 mi W of Branchville
Measured
1 in hail
Reported by
Public
Coordinates
33.648, -86.453

Hail, St. Clair

When
June 1, 11:55 AM CST
Where
St. Clair County, 3.26 mi NNW of Sanie
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
33.690, -86.510

Hail, St. Clair

When
June 1, 11:56 AM CST
Where
St. Clair County, 0.47 mi NE of Odenville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.685, -86.395

Thunderstorm Wind, St. Clair

When
June 1, 12:00 PM CST
Where
St. Clair County, 0.51 mi WSW of Odenville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.676, -86.408

Several trees were blown down at the intersection of US-411 and AL-174.

Hail, St. Clair

When
June 1, 12:25 PM CST
Where
St. Clair County, 0.69 mi N of Wattsville
Measured
0.75 in hail
Reported by
Post Office
Coordinates
33.680, -86.280

Hail, Talladega

When
June 1, 12:29 PM CST
Where
Talladega County, 0.27 mi WSW of Munford
Measured
0.75 in hail
Reported by
Post Office
Coordinates
33.528, -85.954

Hail, Chilton

When
June 1, 1:23 PM CST to 1:28 PM CST
Where
Chilton County, 1.38 mi S of Mineral Spgs
Measured
1 in hail
Reported by
NWS Employee
Coordinates
32.930, -86.670

Penny to quarter sized hail fell for several minutes.

Hail, Etowah

When
June 1, 1:31 PM CST
Where
Etowah County, 1.34 mi ENE of Glencoe
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.960, -85.910

Hail, Pickens

When
June 1, 1:39 PM CST
Where
Pickens County, 2.07 mi N of Gordo
Measured
0.75 in hail
Reported by
Public
Coordinates
33.350, -87.900

Hail, Etowah

When
June 1, 1:40 PM CST
Where
Etowah County, 0.75 mi SSW of Hokes Bluff
Measured
1 in hail
Reported by
Public
Coordinates
33.989, -85.873

Hail, Etowah

When
June 1, 1:45 PM CST
Where
Etowah County, 4.56 mi ESE of Hokes Bluff
Measured
0.75 in hail
Reported by
Public
Coordinates
33.977, -85.795

Hail, Tuscaloosa

When
June 1, 2:18 PM CST
Where
Tuscaloosa County, 2.53 mi SSW of Box Spgs
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
33.169, -87.504

Hail, Jefferson

When
June 1, 2:55 PM CST
Where
Jefferson County, 1.5 mi SSW of Taylors Ferry
Measured
0.88 in hail
Reported by
Public
Coordinates
33.510, -87.210

Hail, Jefferson

When
June 1, 3:20 PM CST
Where
Jefferson County, Fultondale
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
33.620, -86.800

Hail, Chilton

When
June 1, 3:22 PM CST
Where
Chilton County, 1.12 mi NNW of Falakto
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.816, -86.605

Thunderstorm Wind, Chilton

When
June 1, 3:22 PM CST
Where
Chilton County, 0.9 mi SW of Clanton Gragg Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
32.840, -86.630

Several trees were blown down.

Hail, Talladega

When
June 1, 4:23 PM CST
Where
Talladega County, 0.09 mi W of Sylacauga
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.170, -86.252

Thunderstorm Wind, Talladega

When
June 1, 4:30 PM CST
Where
Talladega County, 4.09 mi WSW of Kahatchee
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.191, -86.482

Several trees were blown down in the Lay Lake Community.

Thunderstorm Wind, Talladega

When
June 1, 4:57 PM CST
Where
Talladega County, 1.04 mi NNW of Oldfield
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.213, -86.229

Several trees and power lines were blown down in the Fairmont subdivision, near Sylacauga.

Hail, Sumter

When
June 1, 5:30 PM CST
Where
Sumter County, 1.18 mi NNE of Cuba
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
32.445, -88.371

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120187, 120192, 120201, 120204, 120209, 120257, 120346, 120261, 120262, 120264, 120267, 120314, 120317, 120318, 120320, 120322, 120325, 120329, 120333, 120335, 120336, 120338, 120339, 120341, 120342, 120344.